logo AFST
Hyperplane arrangements and Milnor fibrations
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 23 (2014) no. 2, pp. 417-481.

There are several topological spaces associated to a complex hyperplane arrangement: the complement and its boundary manifold, as well as the Milnor fiber and its own boundary. All these spaces are related in various ways, primarily by a set of interlocking fibrations. We use cohomology with coefficients in rank 1 local systems on the complement of the arrangement to gain information on the homology of the other three spaces, and on the monodromy operators of the various fibrations.

Étant donné un arrangement d’hyperplans, il y a plusieurs espaces topologiques qu’on peut lui associer : le complémentaire et sa variété bord, ainsi que la fibre de Milnor et son bord. Tous ces espaces sont reliés, en premier lieu par des fibrations. On utilise la cohomologie avec coefficients dans les systèmes locaux de rang 1 sur le complémentaire d’un arrangement d’hyperplans pour étudier l’homologie des trois autres espaces, et les opérateurs de monodromie des fibrations associées.

Published online:
DOI: 10.5802/afst.1412
@article{AFST_2014_6_23_2_417_0,
     author = {Alexander I. Suciu},
     title = {Hyperplane arrangements and {Milnor} fibrations},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {417--481},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 23},
     number = {2},
     year = {2014},
     doi = {10.5802/afst.1412},
     zbl = {1300.32028},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1412/}
}
TY  - JOUR
TI  - Hyperplane arrangements and Milnor fibrations
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2014
DA  - 2014///
SP  - 417
EP  - 481
VL  - Ser. 6, 23
IS  - 2
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1412/
UR  - https://zbmath.org/?q=an%3A1300.32028
UR  - https://doi.org/10.5802/afst.1412
DO  - 10.5802/afst.1412
LA  - en
ID  - AFST_2014_6_23_2_417_0
ER  - 
%0 Journal Article
%T Hyperplane arrangements and Milnor fibrations
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2014
%P 417-481
%V Ser. 6, 23
%N 2
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1412
%R 10.5802/afst.1412
%G en
%F AFST_2014_6_23_2_417_0
Alexander I. Suciu. Hyperplane arrangements and Milnor fibrations. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 23 (2014) no. 2, pp. 417-481. doi : 10.5802/afst.1412. https://afst.centre-mersenne.org/articles/10.5802/afst.1412/

[1] Arapura (D.).— Geometry of cohomology support loci for local systems. I., J. Algebraic Geom. 6, no. 3, p. 563-597 (1997). | MR: 1487227 | Zbl: 0923.14010

[2] Artal Bartolo (E.), Cogolludo (J.), Matei (D.).— Characteristic varieties of quasi-projective manifolds and orbifolds, Geom. Topol. 17, no. 1, p. 273-309 (2013). | MR: 3035328 | Zbl: 1266.32035

[3] Brieskorn (E.).— Sur les groupes de tresses (d’après V. I. Arnol’d), Séminaire Bourbaki, 24ème année (1971/1972), Exp. No. 401, p. 21-44, Lecture Notes in Math., vol. 317, Springer, Berlin (1973). | Numdam | MR: 422674 | Zbl: 0277.55003

[4] Budur (N.), Dimca (A.), Saito (M.).— First Milnor cohomology of hyperplane arrangements, in: Topology of algebraic varieties and singularities, p. 279-292, Contemp. Math., vol. 538, Amer. Math. Soc., Providence, RI (2011). | MR: 2777825 | Zbl: 1228.32027

[5] Budur (N.), Wang (B.).— Cohomology jump loci of quasi-projective varieties,

[6] Cohen (D.), Denham (G.), Suciu (A.).— Torsion in Milnor fiber homology, Alg. Geom. Topology 3, p. 511-535 (2003). | MR: 1997327 | Zbl: 1030.32022

[7] Cohen (D.), Dimca (A.), Orlik (P.).— Nonresonance conditions for arrangements, Annales Institut Fourier (Grenoble) 53, no. 6, p. 1883-1896 (2003). | Numdam | MR: 2038782 | Zbl: 1054.32016

[8] Cohen (D.), Suciu (A.).— On Milnor fibrations of arrangements, J. London Math. Soc. (2) 51, no. 1, p. 105-119 (1995). | MR: 1310725 | Zbl: 0814.32007

[9] Cohen (D.), Suciu (A.).— The braid monodromy of plane algebraic curves and hyperplane arrangements, Comment. Math. Helvetici 72, no. 2, p. 285-315 (1997). | MR: 1470093 | Zbl: 0959.52018

[10] Cohen (D.), Suciu (A.).— Characteristic varieties of arrangements, Math. Proc. Cambridge Phil. Soc. 127, no. 1, p. 33-53 (1999). | MR: 1692519 | Zbl: 0963.32018

[11] Cohen (D.), Suciu (A.).— Boundary manifolds of projective hypersurfaces, Advances in Math. 206, no. 2, p. 538-566 (2006). | MR: 2263714 | Zbl: 1110.14036

[12] Cohen (D.), Suciu (A.).— The boundary manifold of a complex line arrangement, Geometry & Topology Monographs 13, p. 105-146 (2008). | MR: 2508203 | Zbl: 1137.32013

[13] Denham (G.).— Homological aspects of hyperplane arrangements, in: Arrangements, local systems and singularities, 39-58, Progress in Math., vol. 283, Birkhäuser, Basel (2010). | MR: 3025859

[14] Denham (G.), Suciu (A.).— Multinets, parallel connections, and Milnor fibrations of arrangements, Proc. London Math. Soc. (to appear), available at

[15] Dimca (A.).— Singularities and topology of hypersurfaces, Universitext, Springer-Verlag, New York (1992). | MR: 1194180 | Zbl: 0753.57001

[16] Dimca (A.).— Sheaves in topology, Universitext, Springer-Verlag, Berlin (2004). | MR: 2050072 | Zbl: 1043.14003

[17] Dimca (A.).— Characteristic varieties and constructible sheaves, Rend. Lincei Mat. Appl. 18, no. 4, p. 365-389 (2007). | MR: 2349994 | Zbl: 1139.14009

[18] Dimca (A.).— Monodromy of triple point line arrangements, in: Singularities in Geometry and Topology 2011, Adv. Std. Pure Math. (to appear), available at | MR: 815487

[19] Dimca (A.), Papadima (S.).— Finite Galois covers, cohomology jump loci, formality properties, and multinets, Ann. Sc. Norm. Super. Pisa Cl. Sci. 10, no. 2, p. 253-268 (2011). | MR: 2856148 | Zbl: 1239.32023

[20] Dimca (A.), Papadima (S.), Suciu (A.).— Alexander polynomials: Essential variables and multiplicities, Int. Math. Res. Notices 2008, no. 3, Art. ID rnm119, 36 p. | MR: 2416998 | Zbl: 1156.32018

[21] Dimca (A.), Papadima (S.), Suciu (A.).— Topology and geometry of cohomology jump loci, Duke Math. Journal 148, no. 3, p. 405-457 (2009). | MR: 2527322 | Zbl: 1222.14035

[22] Durfee (A.).— Neighborhoods of algebraic sets, Trans. Amer. Math. Soc. 276, no. 2, p. 517-530 (1983). | MR: 688959 | Zbl: 0529.14013

[23] Falk (M.).— Arrangements and cohomology, Ann. Combin. 1, no. 2, p. 135-157 (1997). | MR: 1629681 | Zbl: 0941.52022

[24] Falk (M.).— Resonance varieties over fields of positive characteristic, Int. Math. Research Notices 2007, no. 3, article ID rnm009, 25 pages (2007). | MR: 2337033 | Zbl: 1180.14054

[25] Falk (M.), Yuzvinsky (S.).— Multinets, resonance varieties, and pencils of plane curves, Compositio Math. 143, no. 4, p. 1069-1088 (2007). | MR: 2339840 | Zbl: 1122.52009

[26] Félix (Y.), Oprea (J.), Tanré (D.).— Algebraic models in geometry, Oxford Grad. Texts in Math., vol. 17, Oxford Univ. Press, Oxford (2008). | MR: 2403898 | Zbl: 1149.53002

[27] Hatcher (A.).— Algebraic topology, Cambridge University Press, Cambridge (2002). | MR: 1867354 | Zbl: 1044.55001

[28] Hironaka (E.).— Abelian coverings of the complex projective plane branched along configurations of real lines, Memoirs A.M.S., vol. 502, Amer. Math. Soc., Providence, RI (1993). | MR: 1164128 | Zbl: 0788.14054

[29] Hironaka (E.).— Alexander stratifications of character varieties, Annales de l’Institut Fourier (Grenoble) 47, no. 2, p. 555-583 (1997). | Numdam | MR: 1450425 | Zbl: 0870.57003

[30] Hironaka (E.).— Boundary manifolds of line arrangements, Math. Annalen 319, no. 1, p. 17-32 (2001). | MR: 1812817 | Zbl: 0995.32016

[31] Hirzebruch (F.).— The topology of normal singularities of an algebraic surface (after D. Mumford), Séminaire Bourbaki, Vol. 8, Exp. No. 250, p. 129-137, Soc. Math. France, Paris (1995). | Numdam | MR: 1611536 | Zbl: 0126.16903

[32] Jiang (T.), Yau (S.S.-T.).— Topological invariance of intersection lattices of arrangements in ℂℙ 2 , Bull. Amer. Math. Soc. 29, no. 1, p. 88-93 (1993). | MR: 1197426 | Zbl: 0847.52011

[33] Jiang (T.), Yau (S.S.-T.).— Intersection lattices and topological structures of complements of arrangements in ℂℙ 2 , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 26, no. 2, p. 357-381 (1998). | Numdam | MR: 1631597 | Zbl: 0973.32015

[34] Libgober (A.).— On the homology of finite abelian coverings, Topology Appl. 43, no. 2, p. 157-166. (1992) | MR: 1152316 | Zbl: 0770.14004

[35] Libgober (A.).— Characteristic varieties of algebraic curves, in: Applications of algebraic geometry to coding theory, physics and computation (Eilat, 2001), p. 215-254, NATO Sci. Ser. II Math. Phys. Chem., vol. 36, Kluwer Acad. Publ., Dordrecht (2001). | MR: 1866902 | Zbl: 1045.14016

[36] Libgober (A.).— First order deformations for rank one local systems with a non-vanishing cohomology, Topology Appl. 118, no. 1-2, p. 159-168 (2002). | MR: 1877722 | Zbl: 1010.52016

[37] Libgober (A.).— Eigenvalues for the monodromy of the Milnor fibers of arrangements, Trends in singularities, p. 141-150, Trends Math., Birkhäuser, Basel (2002). | MR: 1900784 | Zbl: 1036.32019

[38] Libgober (A.).— Non vanishing loci of Hodge numbers of local systems, Manuscripta Math. 128, no. 1, p. 1-31 (2009). | MR: 2470184 | Zbl: 1160.14004

[39] Libgober (A.).— On combinatorial invariance of the cohomology of Milnor fiber of arrangements and Catalan equation over function field, in: Arrangements of hyperplanes (Sapporo 2009), p. 175-187, Adv. Stud. Pure Math., vol. 62, Math. Soc. Japan, Tokyo (2012). | MR: 2933797 | Zbl: 1260.14035

[40] Libgober (A.), Yuzvinsky (S.).— Cohomology of Orlik-Solomon algebras and local systems, Compositio Math. 21 (2000), no. 3, 337-361. | MR: 1761630 | Zbl: 0952.52020

[41] Măcinic (A.), Papadima (S.).— On the monodromy action on Milnor fibers of graphic arrangements, Topology Appl. 156, no. 4, p. 761-774 (2009). | MR: 2492960 | Zbl: 1170.32009

[42] Matei (D.).— Massey products of complex hypersurface complements, In: Singularity Theory and its Applications, p. 205-219, Adv. Studies in Pure Math., vol. 43, Math. Soc. Japan, Tokyo (2007). | MR: 2325139 | Zbl: 1135.32026

[43] Matei (D.), Suciu (A.).— Cohomology rings and nilpotent quotients of real and complex arrangements, in: Arrangements-Tokyo 1998, p. 185-215, Adv. Stud. Pure Math., vol. 27, Math. Soc. Japan, Tokyo (2000). | MR: 1796900 | Zbl: 0974.32020

[44] Matei (D.), Suciu (A.).— Hall invariants, homology of subgroups, and characteristic varieties, Internat. Math. Res. Notices 2002, no. 9, p. 465-503 (2002). | MR: 1884468 | Zbl: 1061.20040

[45] Milnor (J.).— Singular points of complex hypersurfaces, Annals of Math. Studies, vol. 61, Princeton Univ. Press, Princeton, NJ (1968). | MR: 239612 | Zbl: 0184.48405

[46] Némethi (A.), Szilárd (A.).— Milnor fiber boundary of a non-isolated surface singularity, Lecture Notes in Math, vol. 2037, Springer-Verlag, Berlin Heidelberg (2012). | MR: 3024944 | Zbl: 1239.32024

[47] Orlik (P.), Randell (R.).— The Milnor fiber of a generic arrangement, Arkiv für Mat. 31, no. 1, p. 71-81 (1993). | MR: 1230266 | Zbl: 0807.32029

[48] Orlik (P.), Solomon (L.).— Combinatorics and topology of complements of hyperplanes, Invent. Math. 56, no. 2, p. 167-189 (1980). | MR: 558866 | Zbl: 0432.14016

[49] Orlik (P.), Terao (H.).— Arrangements of hyperplanes, Grundlehren Math. Wiss., vol. 300, Springer-Verlag, Berlin (1992). | MR: 1217488 | Zbl: 0757.55001

[50] Oxley (J.).— Matroid theory, Oxford Sci. Publ, Oxford University Press, New York (1992). | MR: 1207587 | Zbl: 1115.05001

[51] Papadima (S.), Suciu (A.).— Chen Lie algebras, Intern. Math. Res. Notices 2004, no. 21, p. 1057-1086 (2004). | MR: 2037049 | Zbl: 1076.17007

[52] Papadima (S.), Suciu (A.).— Algebraic invariants for right-angled Artin groups, Math. Ann. 334, no. 3, p. 533-555 (2006). | MR: 2207874 | Zbl: 1165.20032

[53] Papadima (S.), Suciu (A.).— Geometric and algebraic aspects of 1-formality, Bull. Math. Soc. Sci. Math. Roumanie 52, no. 3, p. 355-375 (2009). | MR: 2554494 | Zbl: 1199.55010

[54] Papadima (S.), Suciu (A.).— Bieri-Neumann-Strebel-Renz invariants and homology jumping loci, Proc. London Math. Soc. 100, no. 3, p. 795-834 (2010). | MR: 2640291 | Zbl: 1273.55003

[55] Pereira (J.), Yuzvinsky (S.).— Completely reducible hypersurfaces in a pencil, Adv. Math. 219, no. 2, p. 672-688 (2008). | MR: 2435653 | Zbl: 1146.14005

[56] Rybnikov (G.).— On the fundamental group of the complement of a complex hyperplane arrangement, Funct. Anal. Appl. 45, no. 2, p. 137-148 (2011). | MR: 2848779 | Zbl: 1271.14085

[57] Sakuma (M.).— Homology of abelian coverings of links and spatial graphs, Canad. J. Math. 47, no. 1, p. 201-224 (1995). | MR: 1319696 | Zbl: 0839.57001

[58] Suciu (A.).— Fundamental groups of line arrangements: Enumerative aspects, in: Advances in algebraic geometry motivated by physics (Lowell, MA, 2000), p. 43-79, Contemp. Math., vol 276, Amer. Math. Soc., Providence, RI (2001). | MR: 1837109 | Zbl: 0998.14012

[59] Suciu (A.).— Translated tori in the characteristic varieties of complex hyperplane arrangements, Topology Appl. 118, no. 1-2, p. 209-223 (2002). | MR: 1877726 | Zbl: 1021.32009

[60] Suciu (A.).— Fundamental groups, Alexander invariants, and cohomology jumping loci, in: Topology of algebraic varieties and singularities, p. 179-223, Contemp. Math., vol. 538, Amer. Math. Soc., Providence, RI (2011). | MR: 2777821 | Zbl: 1214.14017

[61] Suciu (A.).— Geometric and homological finiteness in free abelian covers, in: Configuration Spaces: Geometry, Combinatorics and Topology (Centro De Giorgi, 2010), p. 461-501, Publications of the Scuola Normale Superiore, vol. 14, Edizioni della Normale, Pisa (2012). | Zbl: 1273.14109

[62] Suciu (A.).— Characteristic varieties and Betti numbers of free abelian covers, Intern. Math. Res. Notices (2014), no. 4, p. 1063-1124 (2014).

[63] Suciu (A.), Yang (Y.), Zhao (G.).— Homological finiteness of abelian covers, Ann. Sc. Norm. Super. Pisa Cl. Sci. (to appear), available at .

[64] Westlund (E.).— The boundary manifold of an arrangement, Ph.D. thesis, University of Wisconsin, Madison, WI (1997). | MR: 2697010

[65] Yoshinaga (M.).— Milnor fibers of real line arrangements, J. Singul. 7, p. 242-259 (2013). | MR: 3090727

[66] Yuzvinsky (S.).— A new bound on the number of special fibers in a pencil of curves, Proc. Amer. Math. Soc. 137, no. 5, p. 1641-1648 (2009). | MR: 2470822 | Zbl: 1173.14021

[67] Yuzvinsky (S.).— Resonance varieties of arrangement complements, in: Arrangements of Hyperplanes (Sapporo 2009), p. 553-570, Advanced Studies Pure Math., vol. 62, Kinokuniya, Tokyo (2012). | MR: 2933810 | Zbl: 1270.52030

[68] Zuber (H.).— Non-formality of Milnor fibers of line arrangements, Bull. London Math. Soc. 42, no. 5, p. 905-911 (2010). | MR: 2728693 | Zbl: 1202.32022

Cited by Sources: